Nebraska, 2004

Lightning Strike in Nebraska, May 9, 2004

May 9, 2004 · NWS GID · 1 event in 1 county or zone

Lightning struck a home just west of St. Paul and damaged wiring, electrical appliances, a computer and a television.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Lightning struck a home just west of St. Paul and damaged wiring, electrical appliances, a computer and a television.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 9, 7:14 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, May 9, 7:14 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
814 PM CDT SUN MAY 9 2004

.PREV DISCUSSION...UPDATED TO REFLECT LATEST SITUATION OF NEW WATCH
A LITTLE FURTHER EAST AND LATER. MAIN CONVECTION SETTING UP ACROSS
THE NORTHERN HALF OF NEBRASKA...AND THIS APPEARS THE MAIN SHOW WILL
BE THE NEXT FEW HOURS..AS WE SEE A CONVECTION COMPLEX START TO
SHIFT SOUTH AND EAST. LLJ KICKS ALBEIT NOT TOO IMPRESSIVE...BUT
MOISTURE POOLING IN THE CWFA ATTM MIGHT ASSISTANT IN LONGEVITY
OF STORMS TONIGHT. STILL APPEARS FAIRLY MARGINAL IN TERMS OF
SEVERE IN GENERAL. A WORDS AND PICTURES.

&&

.PREV DISCUSSION...SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.
FOCUS IS ON TSTM DEVELOPMENT TONIGHT.  LATEST SFC CHART PLACED DRY
LINE FM NEB PANHANDLE SOUTH THRU EASTERN COLORADO WITH SFC TROF
RUNNING FROM KIML TO KANW.  MIDDAY LAPS DATA ALREADY INDICATING SFC
BASED CAPES APPROACHING 3000 J/KG.  INSTABILITY WILL INCREASE
FURTHER DURING THE NEXT FEW HOURS WHILE CAP WEAKENS.  TSTMS SHLD
AGAIN FIRE IN CONVERGENT AREA ALONG DRY LINE AND SFC
BOUNDARY...SIMILAR TO SATURDAY EVENING.  CONVECTION WILL PERSIST
INTO OVERNIGHT HOURS WITH INCREASING LOWLEVEL JET AND MID LEVEL
SHORTWAVE CROSSING THE CWA. MAIN HAZARD FROM STORMS WILL BE
HAIL/WIND WITH MARGINAL SHEAR PROFILE.  PCPN LINGERS INTO MONDAY
MORNING UNTIL PASSAGE OF MID LEVEL TROF.

MONDAY AFTN CONVECTION WILL BE DEPENDENT ON STORMS TONIGHT...AND
OVERALL PLACEMENT OF BOUNDARY AS MODELS TRENDING FARTHER SOUTH WITH
THE FRONT INTO CENTRAL KANSAS.  THIS WOULD PLACE OUR KANSAS COUNTIES
ON NORTHERN PERIPHERY OF AFTN CONVECTION...WITH ADDITIONAL TSTMS
FARTHER WEST ALONG DRY LINE IN THE HIGH PLAINS.  HIGHEST POPS FOR NOW
REMAIN IN NORTH CENTRAL KANSAS IN VCNTY OF BOUNDARY...BUT PLACEMENT
WILL NEED TO BE MONITORED.

BOUNDARY LIFTS NORTH MONDAY NIGHT AS STRONGER UPPER TROF MOVES INTO
THE NORTHERN ROCKIES WITH SFC CYCLOGENESIS IN EASTERN WY.  LLVL JET
STRENGTHENS AND SFC GRADIENT REMAINS STRONG ALL DAY TUESDAY.  H85
WINDS OF 40-45KTS PROGGED DAYTIME TUESDAY WITH SFC WINDS BECOMING
ALIGNED BY AFTN.  IF ETA VERIFIES...THE WINDS WILL MIX TO SFC
AND MEET WIND ADVISORY CRITERIA.

TSTM DEVELOPMENT AGAIN POSSIBLE TUESDAY NIGHT SIMILAR TO SETUP OVER
THE WEEKEND WITH FRONTAL BOUNDARY STRETCHING FM SW TO NE NEB AND DRY
LINE IN THE HIGH PLAINS.

LONG TERM...FOR WEDNESDAY AND BEYOND MEDIUM RANGE MODELS ARE STILL
SHOWING AN UPPER TROUGH DIGGING INTO THE WESTERN CONUS NEXT WEEK BUT
ARE AROUND 12 HOURS SLOWER WITH PROGRESSION OF SYSTEM THAN
YESTERDAY.  BASED OFF THIS PROBLEM...MAIN QUESTION FOR THE TIME
PERIOD IS WHEN UPPER TROUGH WILL PUSH THROUGH REGION AND WHEN TO
LOWER PRECIP CHANCES BEHIND ASSOCIATED HEALTHY COLD FRONTAL PASSAGE.
A QUICK LOOK AT ENSEMBLE DATA SUGGESTS MOST LIKELY FRONTAL PASSAGE
WILL BE ON THURSDAY.  GIVEN THIS SETUP...THUNDERSTORMS CHANCES ARE
WARRANTED FOR BOTH WEDNESDAY AND EARLY THURSDAY BEFORE FADING PRECIP
CHANCES BY FRIDAY MORNING FOR MOST OF AREA.  HOWEVER...IF FRONT
STALLS SOMEWHERE ACROSS KANSAS AS SHOWN AND RETURN FLOW OF MOISTURE
PUSHES INTO WESTERN SECTIONS OF KANSAS AND NEBRASKA THEN PRECIP
CHANCE COULD RETURN BY FRIDAY NIGHT.  AT THIS POINT WILL KEEP
FORECAST DRY BEYOND FRIDAY UNTIL MEDIUM RANGE SOLUTIONS CAN SHOW
BETTER CONSISTENCY WITH TIMING OF PATTERN.  TEMPERATURE WISE...IT
LOOKS LIKE A GRADUAL COOLING TREND WILL OCCUR FROM WEDNESDAY INTO
THE WEEKEND AS THICKNESS PROGS AND 850MB TEMPS LOWER BEHIND FRONT.
WILL START OFF WITH HIGHS IN THE MID 70S TO MID 80S ON WEDNESDAY BUT
THEN KEEP THE AREA NEAR SEASONAL NORMALS FOR THE REST OF THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

FAY/AWJ/MORITZ
Hazardous weather outlook, May 9, 7:22 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
822 PM CDT SUN MAY 9 2004

NEZ039>041-046>049-060>063-072>075-082>084-101200-
ADAMS-BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HAMILTON-
HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-PHELPS-POLK-SHERMAN-VALLEY-
822 PM CDT SUN MAY 9 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...REST OF TONIGHT

A RISK OF SEVERE WEATHER WILL CONTINUE FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA TONIGHT.

A LINE OF THUNDERSTORMS OVER WESTERN AND NORTH CENTRAL NEBRASKA WILL
MOVE INTO CENTRAL SECTIONS OF THE STATE BY MIDNIGHT.  THESE STORMS
HAVE HAD A HISTORY OF PRODUCING PENNY SIZE OR LARGER HAIL OVER THE
LAST FEW HOURS.  IN ADDITION TO LARGE HAIL...DAMAGING WINDS UP TO
60 MPH WILL ALSO BE POSSIBLE AS THIS LINE OF STORMS MOVES TO THE
SOUTHEAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH INTO CENTRAL KANSAS BY MONDAY AFTERNOON WITH
SLIGHTLY COOLER AIR ENTERING THE OUTLOOK AREA. HOWEVER...SCATTERED
THUNDERSTORMS ARE POSSIBLE ONCE AGAIN WITH A FEW POSSIBLY STRONG TO
SEVERE.  ANOTHER STRONG COLD FRONT WILL THEN APPROACH THE REGION
TUESDAY INTO WEDNESDAY. DEPENDING ON THE EXACT TIMING OF THE FRONT
SEVERE THUNDERSTORMS MAY BE POSSIBLE BOTH DAYS.  A CHANCE OF
THUNDERSTORMS WILL REMAIN ACROSS THE AREA THROUGH THE END OF THE WEEK
BUT SEVERE WEATHER CHANCES LOOK SMALL AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

KSZ005>007-017>019-NEZ064-076-077-085>087-101200-
CLAY-FILLMORE-JEWELL-MITCHELL-NUCKOLLS-OSBORNE-PHILLIPS-ROOKS-SMITH-
THAYER-WEBSTER-YORK-
822 PM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

.DAY ONE...REST OF TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TONIGHT ACROSS PORTIONS OF
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.

A LINE OF THUNDERSTORMS OVER WESTERN AND NORTH CENTRAL NEBRASKA WILL
MOVE INTO CENTRAL SECTIONS OF KANSAS AND NEBRASKA AROUND MIDNIGHT.
THESE STORMS HAVE HAD A HISTORY OF PRODUCING PENNY SIZE OR LARGER
HAIL OVER THE LAST FEW HOURS.  IN ADDITION TO LARGE HAIL...DAMAGING
WINDS UP TO 60 MPH WILL ALSO BE POSSIBLE AS THIS LINE OF STORMS MOVES
TO THE SOUTHEAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH INTO CENTRAL KANSAS BY MONDAY AFTERNOON WITH
SLIGHTLY COOLER AIR ENTERING THE OUTLOOK AREA. HOWEVER...SCATTERED
THUNDERSTORMS ARE POSSIBLE ONCE AGAIN WITH A FEW POSSIBLY STRONG TO
SEVERE.  ANOTHER STRONG COLD FRONT WILL THEN APPROACH THE REGION
TUESDAY INTO WEDNESDAY. DEPENDING ON THE EXACT TIMING OF THE FRONT
SEVERE THUNDERSTORMS MAY BE POSSIBLE BOTH DAYS.  A CHANCE OF
THUNDERSTORMS WILL REMAIN ACROSS THE AREA THROUGH THE END OF THE WEEK
BUT SEVERE WEATHER CHANCES LOOK SMALL AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

AWJ

In the hours before

Special weather statement, May 9, 7:11 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
811 PM CDT SUN MAY 9 2004

NEZ039>041-046>049-060>063-072>075-082>085-100400-
ADAMS-BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HAMILTON-
HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-PHELPS-POLK-SHERMAN-VALLEY-
WEBSTER-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...MINDEN...ORD
811 PM CDT SUN MAY 9 2004

...NEW SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR
PORTIONS OF SOUTH CENTRAL NEBRASKA...

SEVERE THUNDERSTORM WATCH NUMBER 172 HAS BEEN REPLACED BY SEVERE
THUNDERSTORM WATCH NUMBER 177 IN EFFECT FOR THE FOLLOWING COUNTIES
UNTIL MIDNIGHT.

IN CENTRAL NEBRASKA THIS WATCH INCLUDES...

GREELEY...VALLEY...NANCE...SHERMAN...HOWARD AND MERRICK COUNTIES.

IN SOUTH CENTRAL NEBRASKA THIS WATCH INCLUDES...

BUFFALO...DAWSON...HALL...ADAMS...GOSPER...KEARNEY...PHELPS...
FRANKLIN...HAMILTON...HARLAN...FURNAS AND POLK COUNTIES.

ONCE AGAIN SEVERE THUNDERSTORM WATCH NUMBER 172 HAS BEEN REPLACED BY
A NEW SEVERE THUNDERSTORM WATCH NUMBER 177 UNTIL MIDNIGHT.

KSZ005-017-100400-
PHILLIPS-ROOKS-
INCLUDING THE CITY OF...PHILLIPSBURG
811 PM CDT SUN MAY 9 2004

...SEVERE THUNDERSTORM WATCH NUMBER 172 HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR PHILLIPS AND ROOKS
COUNTIES IN NORTH CENTRAL KANSAS HAS BEEN CANCELED. ALTHOUGH
SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE THE REST OF THE NIGHT...
NO ADDITIONAL SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

AWJ
Special weather statement, May 9, 7:11 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE HASTINGS NE
811 PM CDT SUN MAY 9 2004

NEZ039>041-046>049-060>063-072>075-082>085-100400-
ADAMS-BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HAMILTON-
HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-PHELPS-POLK-SHERMAN-VALLEY-
WEBSTER-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...MINDEN...ORD
811 PM CDT SUN MAY 9 2004

...NEW SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR
PORTIONS OF SOUTH CENTRAL NEBRASKA...

SEVERE THUNDERSTORM WATCH NUMBER 172 HAS BEEN REPLACED BY SEVERE
THUNDERSTORM WATCH NUMBER 177 IN EFFECT FOR THE FOLLOWING COUNTIES
UNTIL MIDNIGHT.

IN CENTRAL NEBRASKA THIS WATCH
INCLUDES...GREELEY...VALLEY...NANCE...SHERMAN...HOWARD AND MERRICK
COUNTIES.

IN SOUTH CENTRAL NEBRASKA THIS WATCH
INCLUDES...BUFFALO...DAWSON...HALL...ADAMS...GOSPER...KEARNEY...PHELP
S...FRANKLIN...HAMILTON...HARLAN...FURNAS AND POLK COUNTIES.

ONCE AGAIN SEVERE THUNDERSTORM WATCH NUMBER 172 HAS BEEN REPLACED BY
A NEW SEVERE THUNDERSTORM WATCH NUMBER 177 UNTIL MIDNIGHT.

KSZ005-017-100400-
PHILLIPS-ROOKS-
INCLUDING THE CITY OF...PHILLIPSBURG
811 PM CDT SUN MAY 9 2004

...SEVERE THUNDERSTORM WATCH NUMBER 172 HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR PHILLIPS AND ROOKS
COUNTIES IN NORTH CENTRAL KANSAS HAS BEEN CANCELED. ALTHOUGH
SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE THE REST OF THE NIGHT...
NO ADDITIONAL SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

AWJ

The radar

The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Howard

When
May 9, 10:30 PM CST
Where
Howard County, St Paul
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401851.